Alert archive / Kansas / Fire Weather Watches in 2021
Fire Weather Watch 14, NWS Dodge City, KS
NWS Dodge City, KS issued this fire weather watch at Dec 8, 2021, 1:26 PM CST for 14 counties in Kansas. It took effect at Dec 10, 2021, 9:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 8, 2021, 1:26 PM CST (19:26 UTC)
- In effect from
- Dec 10, 2021, 9:00 AM CST
- Expired
- Dec 10, 2021, 1:32 AM CST
- In force
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pratt County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2546 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349 WWUS83 KDDC 081926 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 126 PM CST Wed Dec 8 2021 ...Intense Winds Expected Friday... KSZ074>078-080-081-084>090-091200- /O.NEW.KDDC.FW.A.0014.211210T1500Z-211211T0000Z/ Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-Morton-Stevens-Seward- Meade-Clark-Comanche-Barber- 126 PM CST Wed Dec 8 2021 ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...075...076...077...078...080...081...084... 085...086...087...088...089 AND 090... The National Weather Service in Dodge City has issued a Fire Weather Watch For wind and low relative humidity, which is in effect from Friday morning through Friday afternoon. * Affected Area...In Kansas...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...West 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. Relative humidity values are expected to remain above red flag criteria. However, the combination of strong southwest winds early Friday, followed by an abrupt shift to intense northwest winds Friday afternoon, combined with the ongoing dry spell, will increase the threat of wildfire spread significantly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
3 follow-up statements
889 WWUS83 KDDC 091024 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 424 AM CST Thu Dec 9 2021 KSZ074>078-080-081-084>090-092100- /O.CON.KDDC.FW.A.0014.211210T1500Z-211211T0000Z/ Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-Morton-Stevens-Seward- Meade-Clark-Comanche-Barber- 424 AM CST Thu Dec 9 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...075...076...077...078...080...081... 084...085...086...087...088...089 AND 090... * Affected Area...In Kansas...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...West-southwest 20 to 30 mph with gusts up to 45 mph ahead of the front. Wind shift from the northwest same speeds late afternoon. * Relative Humidity...As low as 15 percent midday through early afternoon ahead of the cold front. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. A wind shift in the afternoon will likely make any wildfire management difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
491 WWUS83 KDDC 091939 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 139 PM CST Thu Dec 9 2021 ...Intense Winds Friday... KSZ074>078-080-081-084>090-101200- /O.CON.KDDC.FW.A.0014.211210T1500Z-211211T0000Z/ Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-Morton-Stevens-Seward- Meade-Clark-Comanche-Barber- 139 PM CST Thu Dec 9 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...075...076...077...078...080...081... 084...085...086...087...088...089 AND 090... * Affected Area...In Kansas...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell... Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...West 25 to 35 mph with gusts up to 60 mph. A wind shift from southwest to northwest will occur, making any fire fighting efforts difficult. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
710 WWUS83 KDDC 100732 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 132 AM CST Fri Dec 10 2021 KSZ074>078-080-081-084>087-100845- /O.CAN.KDDC.FW.A.0014.211210T1500Z-211211T0000Z/ Stanton-Grant-Haskell-Gray-Ford-Kiowa-Pratt-Morton-Stevens-Seward- Meade- 132 AM CST Fri Dec 10 2021 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...075...076...077...078... 080...081...084...085...086 AND 087... The National Weather Service in Dodge City has cancelled the Fire Weather Watch. Elevated fire weather conditions are still expected across the region, however critically low relative humidity down into the teens is no longer expected, thus the Fire Weather Watch has been cancelled. $$ KSZ088>090-102100- /O.UPG.KDDC.FW.A.0014.211210T1500Z-211211T0000Z/ /O.NEW.KDDC.FW.W.0030.211210T1500Z-211211T0000Z/ Clark-Comanche-Barber- 132 AM CST Fri Dec 10 2021 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 088...089 AND 090... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from 9 AM this morning to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...West-southwest 25 to 35 mph with gusts up to 50 mph. Wind shift to the northwest late in the afternoon at speeds of 20 to 30 mph. * Relative Humidity...As low as 15 to 20 percent ahead of the cold front. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. A shift in the wind direction from west-southwest to northwest is forecast later in the afternoon as a strong cold front pushes south PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Dec 8, 1:20 PM CST, 6 minutes earlier.
Area forecast discussion, Dec 8, 1:20 PM CST, 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 120 PM CST Wed Dec 8 2021 ...Updated Synopsis and Long Term... .SYNOPSIS... Issued at 1232 PM CST Wed Dec 8 2021 Unseasonably mild temperatures will continue Thursday. A strong cold front will bring intense northwest winds Friday, along with falling temperatures Friday afternoon. Scattered flurries are expected across the northern zones Friday afternoon. Unseasonably mild and dry weather will resume early next week. && .SHORT TERM...(This afternoon through Thursday night) Issued at 1200 PM CST Wed Dec 8 2021 A weak transitory midlevel ridge axis was passing SW KS at midday, with infrared satellite imagery revealing cirrus increasing from the west. South winds will increase significantly this afternoon, with the strongest winds along/west of US 83. Here, gusts of 30-35 mph are expected. With the improved mixing over the dry ground, temperatures will moderate nicely this afternoon, with many locations touching 60 (12-13 degrees above normal). After seasonable typical cold this morning, tonight will be much milder. Surface winds will veer westerly through the night, and a W/SWly low level jet will keep the lower troposphere mixed. In combination with scattered cirrus interrupting radiational cooling, many locations will hold above freezing in the 30s through sunrise Thursday. Thursday will be the warmest day of the week, and stayed close to the warmest 12z MAV guidance. The absence of clouds and a continued unseasonably mild lower troposphere will support afternoon temperatures well into the 60s, with the warmest locales in the Red Hills touching 70 around 3 pm. Southeast winds will increase through the afternoon in response to lee cyclogenesis in SE Colorado. Vigorous fast moving trough will be approaching from the Rockies Thursday night/early Friday, with cyclogenesis continuing in eastern Colorado. Lower atmosphere will remain mild and mixed ahead of the incoming trough, with wind fields aloft increasing through the night. Another night of above normal temperatures will result, with most locations remaining well above freezing through sunrise Friday. In fact, southern zones are expected to remain in the 40s. .LONG TERM...(Friday through Wednesday) Issued at 120 PM CST Wed Dec 8 2021 ...Intense Northwest Winds Expected Friday Afternoon... We will have to consider "earth, wind and fire" on Friday as a potent storm system rapidly tracks through the region. Models maintain continuity with the primary surface cyclone track, from SE Colorado 6 am Friday, to just SE of Dodge City midday Friday, then rapidly ejecting to near Kansas City 6 pm Friday. Strong SW winds early Friday will transition to intense NW winds during the daylight hours as the cold front roars through. Significant impacts from wind are expected Friday afternoon, behind the exiting cyclone. Along with neighbors, increased wind and wind gust grids greatly over the NBM, and ended up just above the 12z MET guidance. Still think guidance is playing catch up, and gusts to near 60 mph are likely Friday afternoon, especially southern zones adjacent to Oklahoma, southwest zones, and the preferred US 83 corridor. Along with AMA held off on a high wind watch on this shift. Did include gusts to near 50 mph for now and areas of blowing dust, given the continued extended dry spell. This forecast for Friday will carry no pops and be dry, per the NBM. However, the 12z ECMWF continues to suggest wind blown wraparound snow showers/flurries will pivot into the northern half of SW KS Friday afternoon. Even if this verifies, QPF will be minimal, but visibility restictions may be an impact given the strong winds. Finally, temperatures will start out unseasonably mild sunrise Friday, and then crash non-diurnally Friday afternoon in the face of intense cold air advection. Currently have a high of 70 far southeast, ranging to 40 far northwest, and it may end up being tighter than that. Storm system ejects out rapidly Friday night, but northwest winds will remain elevated all night into Saturday morning. As such, Saturday morning will be uncomfortably cold, with wind chills in the 5-15 range. In this highly progressive pattern, Friday's hint of winter and cold air will not stick around long. Saturday will feature seasonably chilly highs within a few degrees of 50, but with full sun and light winds trending SWly, certainly not bad for December. A rapid warming trend will commence Sunday, and continue through the first half of next week. The latest NBM initial grids are aggressive, with max temps in the 70s Tuesday and Wednesday next week, and some guidance suggests lower 80s are probable at the warmest locales. Record high temperatures will be set easily in this regime. Past ECMWF runs have shown continuity ejecting an intense negatively tilted shortwave through Colorado around next Wednesday, about one week from now. This model depicts 850 mb winds near 80 mph at peak heating with the unseasonably warm afternoon temperatures. The threat for high end fire risk days exists next week, especially considering the continuing dry spell. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 945 AM CST Wed Dec 8 2021 VFR will continue through this TAF cycle and beyond, with only varying amounts of scattered cirrus. After 18z Wed, south winds will increase at all airports, with gusts of 25-30 kts. The strongest south winds are expected at GCK/LBL. Winds will decrease at sunset and veer westerly overnight through 12z Thu. Models project a low level jet overnight tonight, strongest over the southern terminals, and with more of a westerly component than usual. Included low level wind shear in the TAFs after 03z Thu. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 39 67 41 / 0 0 0 0 GCK 60 33 66 37 / 0 0 0 0 EHA 64 37 68 48 / 0 0 0 0 LBL 62 34 69 45 / 0 0 0 0 HYS 58 35 62 32 / 0 0 0 0 P28 57 42 66 43 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Dec 8, 12:16 AM CST, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1216 AM CST Wed Dec 8 2021 KSZ030-031-043>046-061>066-074>081-084>090-091200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1216 AM CST Wed Dec 8 2021 /1116 PM MST Tue Dec 7 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
Nearby
Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.